Wisconsin, 2021Heavy Snow in Wisconsin, November 29, 2021
November 29, 2021 · NWS GRB · 3 events in 3 counties and zones
A quick moving clipper system brought a narrow band of heavy snow to portions of north-central Wisconsin throughout the day on November 29. Snowfall totals of 6 to 7 inches were recorded over portions of the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving clipper system brought a narrow band of heavy snow to portions of north-central Wisconsin throughout the day on November 29. Snowfall totals of 6 to 7 inches were recorded over portions of the region.
Some of the higher snowfall totals included 7.0 inches near Mountain (northern Oconto Co.), 6.8 inches in Crandon (Forest Co.), and 6.5 inches in Eagle River (Vilas Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Nov 29, 6:31 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Nov 29, 6:31 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
631 AM CST Mon Nov 29 2021
Updated aviation portion for 12Z TAF issuance
.SHORT TERM...Today...Tonight...and Tuesday
Issued at 402 AM CST Mon Nov 29 2021
All eyes will be on the fast moving clipper system that will bring
snow to parts of the area today. Quiet weather is forecast for
most of the area later tonight and Tuesday. Temps will be near
today then slightly above normal tonight and Tuesday.
Today...another day...another clipper to impact the area. Still
some differences in the models, quite drastic in some locations
(especially across central and east central WI), even as we
approach the onset of snow. For example, snow plumes for Green
Bay are from a trace to 5". Typical culprits causing the
differences including dry air, track, and placement of best FGEN.
Plenty of dry air to overcome at the onset, but a pretty quick
saturation process is expected across northern WI, especially
after 13-14z, but will take longer farther south. Some flurries
look to occur during the saturation process. GFS/ECMWF/FV3
continue to show the band of heaviest snow stretching from
Lincoln/Oneida counties to Manitowoc/Kewaunee counties. With the
other guidance farther north toward the MI border. Will lean
toward the farther north models for the forecast as the high-
resolution models (HRRR/RAP/ARW) should have a better handle on
things. Looking upstream, not much to speak of in the way of
precip making it to the surface other than a flurry or sprinkle,
which puts the farther south and higher QPF models in question
already. But dynamics look impressive as isentropic lift increases
this morning, FGEN sets up over northern WI, and steep mid-level
lapse rates arrive. Expect a moderate to possibly heavy band of
snow to set up. The strongest FGEN band should show its hand by
15-18z. Currently have it over far northeast WI, but if it does
happen to set up farther south, snow totals will have to be
increased from parts of central WI into the northern Fox Valley.
The DGZ is over 11K feet and rather shallow, plus the best lift
doesn't occur within the DGZ for long, so think any heavy snow
would be in a narrow band and would be fairly brief. In fact, this
system will be a pretty quick hitter, which will help limit
totals. In general and if the track holds, looking at a 1-3" north
of a Merrill to Green Bay line, with some locally higher amounts
where the FGEN persists the longest. While some 3+ inch totals are
possible, will not issue a headline as confidence is not there on
location, winds will remain fairly light and temps will be in the
upper 20s to around 30, limiting impacts. Where the snow is
lighter and temps are warmer, snow might have trouble accumulating
as it will fall during the daytime. A pretty sharp cut off in the
snow is likely occur over the south due to the dry air and weaker
FGEN. Some mixing could occur in central WI where a warm nose
will punch in, but the precip looks to be very light. Some rain
could mix in near Lake Michigan as well. The precip looks to end
as a period of freezing drizzle for some, especially over the far
north and east. Highs will be around 30 near the MI border and
likely near 40 in Wood Co.
Tonight...any lingering light snow or freezing drizzle will by
around 03z as the surface low and shortwave exit to our east and
drier air arrives. Skies look to clear out for most spots during
the evening hours, with some lingering clouds over far north
central WI. Northwest winds will be a little gusty through the
night, up to around 20 mph. Lows should mainly be in the 20s, but
some teens will be possible.
Tuesday...a quiet day is expected across the area as northwest
flow continues across the area and weak surface ridging builds
toward the western Great Lakes. A shortwave will clip the far
north, but only expecting some clouds from this feature. Lake
effect activity will stay mainly across Upper Michigan as
trajectories are a little too westerly and dry air moves in
through the day, but a few flurries or snow showers could cross
into far northern WI, especially before noon. High cloud will
increase in the afternoon. Northwest winds will gust up to 30 mph.
Highs look to be in the mid 30s to low 40s.
.LONG TERM...Tuesday Night Through Sunday
Issued at 402 AM CST Mon Nov 29 2021
At the start of the forecast period expect continued ridging
across the western CONUS and a trough across the east. This
creates a progressive west to northwesterly flow pattern into the
western Great Lakes through Thursday, then transitions to zonal
flow across the CONUS Friday and Saturday, and then amplifying
again by the end of the weekend. This will lead to multiple
shortwaves coming through late in the week, each of which could
bring light precip to all or parts of the forecast area. However,
confidence in exact timing and location is low due to high model
variability and consistency.
Current consensus shows Wednesday and Friday as the most likely
days to get light precipitation. Temperatures on Wednesday will
warm into the 40s for most locations, so while ptype may start as
snow, do not expect more than a few tenths before transitioning to
rain for the rest of the day. Low level winds turn northwest
behind this wave which could bring some LES or drizzle to far
north- central WI through Thursday.
A similar shortwave/clipper comes through on Friday. Temps will
be cooler by the end of the week making snow the dominate ptype,
with some rain possible near the lake shore counties. Once again,
some lake effect snow may carry into Saturday for far north-
central WI.
With flow becoming southwesterly by the end of the weekend
northeast WI may be able to tap into more substantial moisture
ahead of a weather system moving east from the Plains. But this is
still uncertain. Will continue to watch Sunday and early next week
to see how this system evolves.
There is higher confidence that temperatures will run about 5 to
10 degrees above normal through the end of the work weak, peaking
on Wednesday and Thursday, then settle closer to normal values
this weekend.
&&
.AVIATION...for 12Z TAF Issuance
Issued at 631 AM CST Mon Nov 29 2021
A fast moving clipper system will bring light to moderate snow
today. Lowest CIGs and VSBYs will be at RHI and GRB, closest to
the heaviest snow band. Conditions will drop into the MVFR/IFR
flight conditions as the snow moves through. Brief LIFR conditions
are possible in the heaviest snow. The snow will taper off from
southwest to northeast during the afternoon and early evening,
with partial clearing occurring in the south part of the forecast
area this evening. A period of freezing drizzle is possible as the
snow ends. Some rain could mix in at MTW as well.
South winds are expected ahead of the clipper with a few gusts up
to 20 kts possible, then will shift to the northwest tonight. A
period of LLWS is possible overnight into early Tuesday as
northwest winds increase aloft before mixing to the surface.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....Bersch
LONG TERM......KLJ
AVIATION.......Bersch
Hazardous weather outlook, Nov 29, 4:36 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
436 AM CST Mon Nov 29 2021
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
436 AM CST Mon Nov 29 2021
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
Light to moderate snow will create hazardous travel conditions at
times today across much of northeast Wisconsin. The highest snow
amounts will be across north central and northeast Wisconsin with
the lowest totals in central Wisconsin.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Light snow is possible on Wednesday morning before any snow
transitions to rain.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.
LMZ521-522-541>543-301045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
436 AM CST Mon Nov 29 2021
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
Bersch/KLJ
In the hours before
Special weather statement, Nov 29, 6:37 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Green Bay WI
637 AM CST Mon Nov 29 2021
WIZ005-010>013-018>022-030-031-037>040-049-050-073-074-291545-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Waupaca-Outagamie-Brown-Kewaunee-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
637 AM CST Mon Nov 29 2021
...ACCUMULATING SNOW WILL BRING HAZARDOUS TRAVEL CONDITIONS
TODAY...
Light to moderate snow will overspread the area this morning as a
clipper low pressure system arrives. The snow should begin during
the morning commute in north central and parts of central
Wisconsin, then spread into northeast and east central Wisconsin
by early afternoon. The snow may mix with rain at times near Lake
Michigan. The precipitation will taper off from southwest to
northeast during the afternoon and early evening. Accumulations
between a half inch and 3 inches are expected for most locations,
with the higher totals over far northeast Wisconsin.
Hazardous travel conditions are anticipated due to snow covered
roads and reduced visibilities. The worst conditions are
anticipated north of Highway 29. If traveling, slow down, keep
extra distance between vehicles, allow extra time to reach your
destination and be prepared for rapidly changing road conditions.
Bersch
Heavy Snow, Northern Oconto
- When
- November 29, 8:00 AM CST to 9:00 PM CST
- Where
- Northern Oconto forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
The highest snowfall total in northern Oconto County was 7.0 inches near Mountain.
Heavy Snow, Vilas
- When
- November 29, 8:00 AM CST to 9:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
The highest snowfall total in Vilas County included 6.5 was in Eagle River.
Heavy Snow, Forest
- When
- November 29, 8:00 AM CST to 9:00 PM CST
- Where
- Forest forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
The highest snowfall total in Forest County was 6.8 inches in Crandon.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989346, 989347, 989350.